May 25, 2001
I've been diagnosed with lactic acidosis. (28.2mg/dL) This was about 2 months ago. I went off meds, first time in 10 years against MD advice. My t-cells went into the toilet 400 to 180, and my viral load went from undetectable to 135,000. The level of acidosis remained unchanged. (I did feel great!) Now back on meds, my symptoms are increasing to such a point I am very worried about being able to continue working. Had to leave early today after throwing up all over the staff bathroom. I'm having increasing SOB, visual disturbances preceding head aches, (migraine type stuff, but not severe migraine headaches,) nausea, lack of appetite, etc. Took a course of riboflavin which didn't seem to do much. some friends suggest I should be immediately perfused with sodium bicarb, which, I guess, is the only treatment. What do you people suggest? Thank you. Larry
| Response from Dr. Henry
You don't mention much about you current or past HIV therapy which is a key part of how to best approach your situation. It is striking that the lactic acidosis didn't improve. I don't know what the normal range for lactic acid is for the lab that you use. Usually I would wait until the lactic acid is within the normal range before re-starting. High doses of vitamin B1, B2, vit C, vit E are being looked at as a means to minimize the problem but that is not yet proven to be safe/effective (also L-carnitine and co-enzyme Q). I would use a drug regimen that does not include D4T and try to minimize the NRTI class (non-nucleoside reverse transcriptase inhibitors)--perhaps a dual protease regimen (with ritonavir etc.). In the face of documented high lactic acid levels and symptoms the best course would be to stop all possibly offending drugs and optimize you liver's health and fluid/electrolyte balance. Treating the HIV can wait-high lactic acid is a more immediately life threatening problem. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.